Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS JSJ

April 18, 2024

NWS JSJ issued this flash flood warning at Apr 18, 2024, 4:55 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2024, 4:55 PM CDT (21:55 UTC)
Expired
Apr 18, 2024, 7:00 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

036 
WGCA52 TJSJ 182155
FFWSJU
PRC047-190000-
/O.NEW.TJSJ.FF.W.0007.240418T2155Z-240419T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
555 PM AST Thu Apr 18 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Corozal County in Puerto Rico...

* Until 800 PM AST.

* At 555 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1833 6628 1830 6629 1827 6629 1826 6630
      1825 6633 1824 6634 1824 6635 1827 6637
      1827 6638 1829 6638 1833 6636 1834 6636
      1835 6635 1836 6636 1836 6634 1837 6634
      1836 6631 1837 6631 1835 6629

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
120 
WGCA72 TJSJ 182358 RRA
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
758 PM AST Thu Apr 18 2024

PRC047-190008-
/O.EXP.TJSJ.FF.W.0007.000000T0000Z-240419T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Corozal PR-
758 PM AST Thu Apr 18 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM AST THIS EVENING FOR 
COROZAL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1833 6628 1830 6629 1827 6629 1826 6630
      1825 6633 1824 6634 1824 6635 1827 6637
      1827 6638 1829 6638 1833 6636 1834 6636
      1835 6635 1836 6636 1836 6634 1837 6634
      1836 6631 1837 6631 1835 6629

$$

LIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 3:33 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 18, 3:33 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
433 PM AST Thu Apr 18 2024

.SYNOPSIS...

Moderate to heavy showers will continue across the the southern
and eastern portions of Puerto Rico through the early evening
hours. This may result in additional flooding and mudslides in
steep terrain along the Cordillera Central. Weather conditions
will slowly improve tonight into Friday as a mass of drier air
filter into the region. A surface high-pressure migrating from the
western Atlantic to the Central Atlantic will promote mostly fair
conditions with showers in the afternoon hours.

&&

.SHORT TERM...Tonight through Saturday...

Mainly fair weather conditions prevailed during the morning hours
across the local islands under partly cloudy skies. As the day
progressed, cloudiness began to increase along the Cordillera
Central and the southern slopes of Puerto Rico. Locally heavy
showers were observed from Yauco to Orocovis, and from Barranquitas
to Humacao. Doppler radar estimated rainfall accumulations between 2
to 4 inches of rain across the mentioned areas. Flood Advisories
(FLS) were issued, due to minor flooding, ponding of water in low
drainage areas and the potential for mudslides. Daytime temperatures
were observed in the low to mid 80s across Puerto Rico and the U.S.
Virgin Islands. Winds were light to moderate from the northeast with
higher gusts.

The shower activity is expected to prevail until the early evening
hours, and the majority of the activity will diminish around sunset.
Despite of the shower activity staying mostly across central and
southern Puerto Rico, the northern and northeastern municipalities
may observe late convection later this afternoon. By tonight into
Friday weather conditions will improve. However, passing showers
cannot be ruled out across the windward portions of the islands.
 As the upper level trough moves away from the area, a building high
pressure in the western Atlantic will promote winds from the NNE. A
mass of drier air will slowly filter into the area, limiting the
shower formation from Friday into Saturday. Nonetheless, due to
daytime heating and local effects, shower activity is possible
across the central and southwestern areas of Puerto Rico during the
afternoon hours. The U.S. Virgin Islands will observe mainly fair
weather conditions through the weekend. Overall, nighttime t
temperatures will stay in the upper 60s across the higher
elevations, and in the mid 70s across the coastal and urban areas
of the islands.

.LONG TERM...Sunday through Thursday...

.PREV DISCUSSION.../Issued 510 AM AST Apr 18 2024/

A surface high-pressure building north of the islands, promoting
an advective pattern, will bring occasional moisture surges across
the USVI and PR from Sunday onward. The winds will persist mainly
from the east to east-northeast, which may result in the areas
affected by passing showers being the islands' north and east
windward sections, especially during the night and morning hours.
These showers will bring periods of moderate to locally heavy
rains at times. The afternoon convection will be driven mainly by
local effects, diurnal heating, and sea breeze variations across
the interior and western sections daily. Additionally, the latest
model guidance suggests maximum temperatures near the normal
climatological values during the long term.

Around mid-week, an upper-level trough will approach from the
west, increasing the local instability, which, combined with the
sea breeze, orographic effects and diurnal heating could result in
the typical strong afternoon convection of a wet April.

&&

.AVIATION...
(18z)

Mainly VFR conditions are expected to prevail across all
terminals during the next 24 hours. However, tempo MVFR conds are
possible at TJPS thru 18/23z. Low level winds will continue from
the north- northeast around 10 kt.

&&

.MARINE...

A set of surface troughs, one to the northwest and other to the
northeast of the islands will promote light to locally moderate
northeast winds today into Friday. A small northeasterly swell will
move across the Atlantic waters through the weekend. The surface
trough northeast of the region and a surface high pressure building
across the western Atlantic will promote moderate to locally fresh
trades by the weekend.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...LIS
LONG TERM....GRS
PUBLIC DESK/UPPER AIR...MRR
Hazardous weather outlook, Apr 18, 5:01 AM CDT, 11 hours 54 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
445 AM AST jueves 18 de abril de 2024

AMZ711>745-PRZ001>013-190845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
445 AM AST jueves 18 de abril de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas de aisladas a dispersas posibles a
través del interior hasta los sectores del oeste de Puerto Rico.
Esté atento a las  tormentas eléctricas en su área y esté preparado
para resguardarse.

.Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras,
riachuelos y aguaceros. Inundaciones repentinas aisladas posibles.
Principalmente para el interior a los sectores del oeste de Puerto
Rico durante las horas de la tarde.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente del norte y este de
las playas.

.DÍAS DOS A SIETE...viernes a miércoles
La convección de la tarde continuará trayendo períodos de lluvia
fuerte a través del interior hasta los sectores del oeste de Puerto
Rico hasta el fin de semana, permitiendo la posibilidad de
inundaciones repentinas. Los rayos serán posibles con esta
actividad.  Las condiciones de viento son  posibles tarde la próxima
semana.  Un riesgo moderado de corrientes marinas continúa hasta la
próxima semana para las playas con orientación norte y este

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-190845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
445 AM AST jueves 18 de abril de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche
.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente del norte y este de
las playas.

.DÍAS DOS A SIETE...viernes a miércoles Los rayos son posibles con
el desarrollo de tormentas eléctricas en la tarde. Las condiciones
de viento son posibles tarde la próxima semana. Un riesgo moderado
de corrientes marinas continúa hasta la próxima semana para las
playas con orientación norte y este

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, Apr 18, 4:02 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
502 PM AST Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Flash Flood      1 WNW Cayey             18.12N 66.17W
04/18/2024                   Cayey              PR   911 Call Center

            911 Call Center reported flash flooding
            occurring at Calle Evaristo Hernandez.

&&

GRS
Local storm report, Apr 18, 4:06 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
506 PM AST Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Flash Flood      1 WNW Barranquitas      18.19N 66.33W
04/18/2024                   Barranquitas       PR   911 Call Center

            911 Call Center reported creeks out of their
            banks and covering the bridge at PR-156.

&&

GRS
Local storm report, Apr 18, 4:08 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
508 PM AST Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Flash Flood      Penuelas                18.06N 66.72W
04/18/2024                   Penuelas           PR   911 Call Center

            *** 1 INJ ***
            911 Call Center reported flash flooding and
            river out of its banks at Calle Juan
            Rodriguez near the Arts and Culture Center.
            There is 1 person trapped inside a car.

&&

GRS
Local storm report, Apr 18, 4:11 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
511 PM AST Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Flash Flood      Barranquitas            18.19N 66.30W
04/18/2024                   Barranquitas       PR   911 Call Center

            *** 1 INJ ***
            911 Call Center reported flash flooding at
            Calle Meliton Perelez. There is 1 person
            trapped inside a flooded residence.

&&

GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:40 PM CDTFlash Flood WarningJSJ97 min
Apr 17, 11:57 PM CDTAreal Flood WarningJSJ6 hr
Apr 18, 2:07 AM CDTAreal Flood WarningJSJ3 hr
Apr 18, 1:44 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 18, 2:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 18, 3:04 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 18, 3:18 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 18, 3:48 PM CDTFlash Flood WarningJSJ3 hr
Apr 18, 4:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 18, 6:38 PM CDTAreal Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.